Aged care residents are often frail, vulnerable and in many cases struggling with pain. However, pain is frequently underdiagnosed and undertreated in the elderly.

To help older people better manage their pain, a management plan is often needed. This may include a range of complementary therapies such as massage, and where pain persists, medication may also be required.

Though it’s important that a person’s pain is managed adequately, people should also be aware of the potential side effects an older person may experience so that they can be assisted.

Constipation and Fibre

Opioid-induced constipation is the most common medication side effect, occurring in 40% to 95% of people taking opioid analgesics.

Unlike other side effects, constipation typically persists for the duration of opioid therapy and requires monitoring and proactive management.Constipation can occur even when taking a low dose of opioids.

Increased agitation is another side effect due to constipation in the elderly. Some people are reluctant or embarrassed to report constipation. Monitoring bowel habits is important when taking opioids as it doesn’t take much for the older person to become constipated causing more serious side effects.

The use of natural therapies to help manage opioid‐induced constipation, is a good place to start such as ensuring sufficient fibre is included in the older person’s diet in the form of cereals, grains, and fruit and vegetables. Increasing dietary fibre or the use of fibre supplements such as psyllium husks, prunes or pear juice may  help in those patients with fibre deficiency.

However, it is also important to recognise that these measures on their own can sometimes not be enough to prevent or treat constipation.

Adequate daily fluid intake is also important to optimise the benefit of fibre. However, increasing fibre intake beyond the required amount can result in bloating or flatulence in many patients without relieving constipation, and may even aggravate it. Therefore it’s important if unsure to seek the advice of a medical professional.

Similarly, merely increasing the daily fluid intake in the absence of adequate fibre will not improve constipation.

Increasing physical activity can promote colonic motility and should be encouraged. Other things to consider is to establish a regular bowel routine – this means working out their preferred time of day to use the bathroom and then allowing them the time and privacy to try to pass a bowel motion.

Nausea and Vomiting

Opioid‐related nausea and vomiting are often transient and generally settle within a few days. Standard antiemetics are effective against vomiting and nausea, and may be used to manage these side effects.

If nausea and vomiting persists, pain medication rotation should be considered.

Remember, nausea and vomiting can have a number of causes. It can arise from issues within any part of the GI tract (e.g. secondary to constipation).

It can also be caused by anxiety, hence assessment of the cause of nausea or vomiting is essential to direct management and resolve the troublesome symptom.

Like any new symptoms it’s always important to report concerns to the patient’s general practitioner for a review.

Sedation

Sedation or mental cloudiness is a common issue when initially giving opioids to residents who have never had them before.

Opioid‐induced sedation is usually transient and settles within 2-3 days. Therefore, additional care and monitoring is required when beginning opioids and following dose increases.

If sedation persists it can be managed by decreasing the dose of the medication, as advised by the general practitioner. Often a slight decrease in dose may improve sedation without impacting pain relief.

As side effects of medications may be additive, the use of other sedative medications should be reviewed and concerns raised with the patient’s general practitioner.

Falls

Related to the sedative effects of opioids is the risk of falls in the elderly. Sedative effects may also be related to postural hypotension.

The reason why people fall is multifactorial and includes sensory decline, reduced lower limb strength and the use of medications, such as opioids that can cause sedation or hypotension.

However pain itself such as pain associated with lower limb arthritis can also be a contributing factor of increased risk of falls in the elderly.

A Canadian study assessed the risk of fall‐related injuries in the general elderly population (aged ≥ 65 years old). It confirmed that opioids increase the risk of fall‐related injuries and the highest risk was associated with the use of codeine‐combination analgesics.

The higher risk associated with codeine‐based analgesics was possibly due to the high daily doses prescribed relative to other opioids evaluated.

Low‐potency opioids were also frequently prescribed in conjunction with other drugs with sedating side effects. It should be noted in this study the majority of fall‐related injuries were fractures at 55%.

For older people there is a risk with taking pain medications, but if they are in pain then that needs to be addressed. Risk of falls, constipation, nausea, vomiting and sedation, should not stop the appropriate use of opioids in the elderly. It is important that the people involved in the care of the elderly continuously monitor for development of side effects.

ORBIS AU-4394 Feb18

(Visited 223 times, 1 visits today)